Atypical fracture risk outweighed by bisphosphonates benefit
The risk of atypical fractures from taking bisphosphonates in people with osteoporosis is low, according to US researchers.
Previous reports have raised concerns that long-term treatment of osteoporotic patients with bisphosphonates might cause unusual types of fractures in the hips and thighs.
As a result, US researchers reviewed 12 studies reporting rates of atypical femoral fractures in people receiving bisphosphonates for osteoporosis.
Their findings, presented this week at the American College of Rheumatology annual meeting in Washington, revealed that the atypical fracture risk in bisphosphonate-treated osteoporosis patients was low.
For every 10,000 patients, each treated for a year, only two to 30 developed atypical fractures.
The review authors said: “While atypical fractures associated with bisphosphonates can occur, their incidence is low, and fear of this rare side effect should not outweigh the known significant benefits of bisphosphonates, which have been proven to reduce fractures from weak bones.”
Online training units, written and reviewed by experts. Earn two hours' CPD and a personalised certificate for your portfolio.
Subscribers get FREE unlimited access to all our online learning units and non-subscribers can access each learning unit for £10 + VAT.